About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis

Volume 2014 (2014), Article ID 315768, 7 pages

http://dx.doi.org/10.1155/2014/315768
Research Article

Mean Curvature Type Flow with Perpendicular Neumann Boundary Condition inside a Convex Cone

School of Mathematics and Statistics, Hubei University, Wuhan 430062, China

Received 9 January 2014; Accepted 30 June 2014; Published 17 July 2014

Academic Editor: Narcisa C. Apreutesei

Copyright © 2014 Fangcheng Guo et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We investigate the evolution of hypersurfaces with perpendicular Neumann boundary condition under mean curvature type flow, where the boundary manifold is a convex cone. We find that the volume enclosed by the cone and the evolving hypersurface is invariant. By maximal principle, we prove that the solutions of this flow exist for all time and converge to some part of a sphere exponentially as tends to infinity.

1. Introduction

Let be a space form of sectional curvature , or . It is well known that the Riemannian metric of can be defined as where is the standard induced metric of unit sphere in Euclidean space , and

Recently, Guan and Li [1] introduced a new type flow in the above space form which was called mean curvature type flow, as follows: where and are the mean curvature and the outward unit normal vector of the evolving hypersurfaces, respectively, and is the support function of the evolving hypersurfaces defined by . They proved that this flow evolves closed star-shaped hypersurfaces in space form into some sphere. A natural feature of this flow is that, along the mean curvature type flow, the volume enclosed by the evolving hypersurface is a constant and its area is always decreasing as long as the solution exists.

Inspired by this result, we focus on the corresponding problem with perpendicular Neumann boundary condition inside a convex cone in . Precisely, we suppose that is a convex cone with outward unit normal vector and is a smooth -dimensional hypersurface with boundary defined by an initial embedding . We will study how evolves under the flow (3) with boundary conditions: , and , where is the outward unit normal vector to . Namely, we will consider the following mean curvature type flow with perpendicular Neumann boundary condition: where is the Euclidean support function to the hypersurface in defined by .

We take the origin on at the vertex of the cone, and denotes the norm of the position vector at some point . In this paper, we obtain the following main result.

Theorem 1. Suppose is a convex cone and is the initial hypersurface which can be represented as a graph over the intersection of the interior of the cone and a unit sphere centered at the vertex of the cone; then, a solution to (4) exists for all time and stays always between two spheres with radii and . Furthermore, the solution converges exponentially fast to the intersection of the interior of the cone and the sphere with radius where denotes the area of the intersection of the limit sphere and the interior of the cone and denotes the volume of the domain enclosed by the cone and the evolving hypersurface which is a constant under this flow.

The MCF with boundary conditions has been extensively studied by many mathematicians. Huisken in [2] considered the evolution of a graph over a bounded domain with perpendicular Neumann boundary condition and proved that the solution exists for all time and converges to a plane domain at last. More generally, for the hypersurfaces not necessarily represented as graphs, Stahl [3, 4] studied this problem and proved that the flow converges to a round point on the condition that the boundary manifold was umbilic and the initial surface was convex. Buckland in [5] founded boundary monotonicity formulae and classified Type I boundary singularities for with a perpendicular Neumann boundary condition. Recently, Lambert in [6] considered this problem in a Minkowski space with a timelike cone boundary condition and proved that this flow converges to a homothetically expanding hyperbolic solution. Subsequently, he [7] also considered this problem inside a rotational tori.

However, little is known about the modified MCF, such as volume or area preserving MCF, with perpendicular Neumann boundary condition. Let be a tubular hypersurface between two parallel planes in , which can be represented as a graph over some cylinder inside it and meets the parallel planes perpendicularly. Recently, Hartley [8] studied the motion of under the volume preserving mean curvature flow by the center manifold analysis and proved that the solution exists for all time and converges exponentially fast to a cylinder in the topology for any as time tends to infinity.

Generally, for the prescribed contact angle which is not necessarily a right angle, this problem seems more hard. Altschuler and Wu in [9] considered the evolution of 2-dimensional graph over compact convex domain in by mean curvature flow under this boundary condition and proved this flow exists for all time and converges to translating solutions at last. Guan [10] extended Altschuler-Wu’s result to graphs of high dimensions.

The rest of this paper is organized as follows. In Section 2, we reparametrize the system (4) as a graph and give some primary facts. In Section 3, the evolution equations and boundary derivatives for some useful geometric quantities will be derived. In Section 4, a maximal principle will be introduced and some basic estimates will be given. In the last section, we prove the convergence and complete the proof of the main theorem.

2. Reparametrization and Notations

Let be a compact hypersurface inside an -dimensional convex cone with boundary condition , given by the embedding , where is the intersection of the interior of the cone and unit sphere centered at the vertex of the cone; that is, can be expressed as a graph over . Precisely, for any point , there is only one ray from the vertex through intersecting the hypersurface at some point ; the position vector to can be expressed as

Let be the local normal coordinates on ; denotes the standard spherical metric under the coordinates; the covariant derivative and divergent operator on with respect to the metric are denoted by and div, respectively. Then, tangent vectors and the outward unit normal vector on can be expressed as in [11] (see also P28 in [12]): where is the inverse of . Thus, the support function, induced metric, and second fundamental form can be given by straightforward calculation as following:

Furthermore, the system (4) is equivalent to the following parabolic PDE defined on : where .

The system (9) is a quasi-linear parabolic equation in divergence form, whose long-time existence is equivalent to the uniform parabolicity, and bound on by the classical theory of nonlinear parabolic equations (see, e.g., Chapter 12 in [13]).

For simplicity, let ; then, where . Then, the geometric quantities in (8) can be represented as and (9) can be rewritten as

System (12) is also a quasi-linear parabolic equation in divergence form, and the related estimates will be derived in Section 4.

For convenient calculation, we also parametrize the boundary cone as Lambert [6]. Let be a smooth embedding of a sphere into a topological ball centered at the origin with outward unit normal vector . Then, we can define the boundary cone by embedding into at height 1, defining to be the set of all rays going through the origin and some point , where denotes the -dimensional coordinate for . So we can parametrize the cone by where is the th standard coordinate vector in . The second fundamental form of the boundary cone has the following characterization.

Proposition 2. For the second fundamental form of the boundary cone, one has(i) ,(ii) , ,where and denote the second fundamental forms, respectively, of in and in .

Proof. From the parametrization for the cone, it is easy to check that

Since is the outward unit normal vector to the boundary cone, calculating by Gauss equation directly we have This proves the first identity.

Similarly, using (14) again we have

Observing that can be decomposed as and , we, then, have where we use the fact that .

3. Evolution Equations and Boundary Derivatives

In this section, we will derive evolution equations for some useful geometric quantities by straightforward calculation. Let be the local normal coordinates of the evolving hyperserface and let be the corresponding induced metric; let and be, respectively, the covariant derivative and Laplace operator with respect to the induced metric ; and and denote the norm of the position vector and the second fundamental form to evolving hypersurfaces in , respectively.

Lemma 3. Under the mean curvature type flow (4), we have (i) ,(ii) ,(iii) .

Proof. (i) We can calculate directly as in [14]

On the other hand, This proves (i).

(ii) As , we have , and then,

(iii) Similarly, as in (i), Then, (iii) follows by combining the above two formulae.

The following relationship between and was proved by Stahl in [3].

Lemma 4 (see [3]). For , one has where .

In order to apply the Hopf maximal principle to obtain the basic estimates, we also need the following boundary derivatives.

Lemma 5. For , one has(i) ,(ii) .

Proof. (i) Denote by the Euclidean covariant derivative in . Obviously, ; combining the boundary condition in (4), we have

(ii) Calculating directly, we obtain Observing , combination of Lemma 4 and (i) in Proposition 2 yields

4. Gradient Estimate

Let be a positive definite matrix such that is a parabolic operator. We have the following maximal principle from Hopf Lemma [15] or Stahl’s corresponding result in [4].

Theorem 6. Suppose satisfies and then for all .

Now we apply the above theorem to . Combining (i) in Lemma 3 and (i) in Lemma 5, we immediately have the following estimates.

Corollary 7. Let be a solution to system (4); then, one has for any .

This result means that the evolving hypersurface always stays between two spheres with radii and .

In order to obtain the gradient estimate for system (12), we only need to estimate the lower bound for . From (iii) in Lemma 3,

On the other hand, noticing by assumption, must be in the tangent space of the boundary cone; that is, . Combining (ii) in Lemma 5, Proposition 2, and the convexity of the boundary cone, we have Equivalently,

By the maximal principle we have the following.

Corollary 8. For all , the support function satisfies

Combining Corollaries 7 and 8, we obtain long time existence for the system (12) by the standard argument for divergence PDE (cf. [13]), and then, the first part of Theorem 1 follows by the equivalence of (4) and (12).

Let be the domain enclosed by the interior of the cone and the evolving hypersurface. The volume element for is denoted by and for its boundary. We will also denote the area elements for the evolving hypersurface and its boundary by and , respectively. Flow (4) has the following interesting property.

Proposition 9. Along flow (4), the volume of , denoted by , is a constant.

Proof. For the function defined on the evolving hypersurface , we have from the proof of Lemma 3(i). Integrating the above equation on and taking into consideration Lemma 5(i) yield

Denote by the divergence of the position vector for in ; we have

Taking derivative with respect to time and combining divergence theorem yield where is the outward unit normal vector to the -dimensional region , and is the area element on boundary cone . Hence, is a constant and the result follows.

5. Convergence

In this section, we use an idea of Guan and Li in [1] to obtain our estimate and prove the exponential convergence. For that purpose, the system (9) or (12) is convenient for us. Now, we choose a local coordinate on . and are again the covariant derivative and Laplace operator with respect to the standard metric on . Let be a parabolic operator defined by on for a smooth function . From [1], we have the following evolution equation for at the critical point

Using Cauchy-Schwartz inequality and similar rearrangement as in [10], we have

Therefore,

Recall that and ; we have, by Lemma 5 and the Neumann boundary assumption, for any points ,

With the assumption of convexity on the boundary cone, we obtain, by Theorem 6,

By the equivalence of (4) and (9), we have from Corollary 7.

From the above estimate, there exists a uniform positive constant depending only on the upper bound of and such that (41) reads as

Denote by

Then, by Theorem 6 again, has uniform upper bound ; that is Or, equivalently, for a different constant , This means that converges exponentially fast to some part of a sphere.

Assume the radial function attains its minimum at a point for some ; that is, . Let be a geodesic on the unit sphere starting from to any point with . Integrating both sides of the last inequality on and taking into account the boundedness of , we have, for some constant and , and then,

So we have

On the other hand,

Because the support function satisfies

Denote by the area of ; combining (52), we have or, equivalently,

Let , and from the above inequality, we obtain , a constant, and therefore, That is to say, converges exponentially to the intersection of the interior of the cone and a sphere centered at the vertex of the cone with radius where denotes the area of the limit sphere . This finishes the proof of Theorem 1.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The research is partially supported by NSFC (no. 11171096), RFDP (no. 20104208110002), and Funds for Disciplines Leaders of Wuhan (no. Z201051730002).

References

  1. P. Guan and J. Li, “A mean curvature type flow in space forms,” International Mathematics Research Notices, 2014. View at Publisher · View at Google Scholar
  2. G. Huisken, “Nonparametric mean curvature evolution with boundary conditions,” Journal of Differential Equations, vol. 77, no. 2, pp. 369–378, 1989. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  3. A. Stahl, “Convergence of solutions to the mean curvature flow with a Neumann boundary condition,” Calculus of Variations and Partial Differential Equations, vol. 4, no. 5, pp. 421–441, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  4. A. Stahl, “Regularity estimates for solutions to the mean curvature flow with a Neumann boundary condition,” Calculus of Variations and Partial Differential Equations, vol. 4, no. 4, pp. 385–407, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  5. J. A. Buckland, “Mean curvature flow with free boundary on smooth hypersurfaces,” Journal für die Reine und Angewandte Mathematik, vol. 586, pp. 71–90, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. B. Lambert, “The perpendicular Neumann problem for mean curvature flow with a timelike cone boundary condition,” Transactions of the American Mathematical Society, vol. 366, no. 7, pp. 3373–3388, 2014. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. B. Lambert, “The constant angle problem for mean curvature flow inside rotational tori,” http://arxiv.org/abs/1207.4422.
  8. D. Hartley, “Motion by volume preserving mean curvature flow near cylinders,” Communications in Analysis and Geometry, vol. 21, no. 5, pp. 873–889, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. S. J. Altschuler and L. F. Wu, “Translating surfaces of the non-parametric mean curvature flow with prescribed contact angle,” Calculus of Variations and Partial Differential Equations, vol. 2, no. 1, pp. 101–111, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  10. B. Guan, “Mean curvature motion of non-parametric hypersurfaces with contact angle condition,” in Elliptic and Parabolic Methods in Geometry, pp. 47–56, A. K. Peters, Wellesley, Mass, USA, 1996.
  11. G. Li and I. Salavessa, “Forced convex mean curvature flow in Euclidean spaces,” Manuscripta Mathematica, vol. 126, no. 3, pp. 333–351, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  12. X. Zhu, Lectures on Mean Curvature Flows, vol. 32 of Studies on Advanced Mathematics, American Mathematical Society, International Press, 2002. View at MathSciNet
  13. G. Lieberman, Second Order Parabolic Differential Equations, World Scientific Publishing, 1996.
  14. K. Ecker and G. Huisken, “Mean curvature evolution of entire graphs,” Annals of Mathematics, vol. 130, no. 3, pp. 453–471, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  15. M. Protter and H. Weinberger, Maximum Principle in Differential Equation, Springer, 1984.